Alert archive / Missouri / Special Weather Statements in 2012
Special Weather Statement, NWS Kansas City, MO
NWS Kansas City, MO issued this special weather statement at Dec 19, 2012, 6:57 PM CST for 4 counties in Missouri. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 19, 2012, 6:57 PM CST (00:57 UTC)
- Expired
- Dec 19, 2012, 7:30 PM CST
- In force
- 33 min
- Issued by
- NWS Kansas City, MO
Counties Caldwell County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 19, 7:25 PM CST | HAIL 0.88 | Cameron, MO | |
| Dec 19, 7:30 PM CST | HAIL 0.88 | 6 S Cameron, MO | PEA TO NICKEL SIZE HAIL COVERED THE GROUND NEAR WALLACE STATE PARK. |
| Dec 19, 7:39 PM CST | HAIL 0.88 | 1 W Gallatin, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 535 m²/s²
- 0-3 km storm-relative helicity
- 649 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
674
WWUS83 KEAX 200057
SPSEAX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CST WED DEC 19 2012
MOZ013-014-021-022-029-030-200130-
CALDWELL MO-CLAY MO-CLINTON MO-DAVIESS MO-DE KALB MO-RAY MO-
657 PM CST WED DEC 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAY...SOUTHEASTERN
DEKALB...DAVIESS...CLINTON...NORTHERN CLAY AND WESTERN CALDWELL
COUNTIES UNTIL 730 PM CST...
AT 654 PM CST...THE PUBLIC REPORTED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF PLATTSBURG TO SMITHVILLE...AND MOVING
NORTHEAST AT 65 MPH.
HAIL AND OR SLEET UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP
TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
KEARNEY...MAYSVILLE...LATHROP...LAWSON...CAMERON...GALLATIN...
HAMILTON...OSBORN...HOLT...POLO...PATTONSBURG...KINGSTON...AMITY...
TURNEY...WEATHERBY...FAIRPORT...ELMIRA...WINSTON...SANTA ROSA AND
ALTAMONT.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 24 AND 82.
I-435 LOOP FROM MILE MARKERS 40 TO 46.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4013 9388 3957 9391 3923 9460 3971 9458
4004 9434 4004 9422 4014 9421
TIME...MOT...LOC 0056Z 222DEG 56KT 3967 9440 3936 9451
$$
CUTTERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Dec 19, 5:51 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Dec 19, 5:51 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 PM CST Wed Dec 19 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
The short term forecast continues to evolve around large upper trough
now beginning to eject out of the Four Corners this afternoon. Snow
has blossomed across the Western Plains late this afternoon in
response to increasing upper lift and rapidly developing baroclinic
zone. Further south, significant plume of moist and increasingly
unstable air is now beginning to advect through Oklahoma and Arkansas
as a strong warm front east of the surface low is lifting northward.
Short term models continue to indicate this elevated layer of
instability will advect well northward into Missouri with 100-200
J/KG MUCAPE reaching as far north as Highway 36. Mesoscale models
indicate the rapid development of showers and scattered thunderstorms
towards 5pm and thus have introduced mentioning into most of the
zones through midnight. In fact, a narrow corridor of 500-700 J/KG
SBCAPE values due advect into the extreme southern CWA as the surface
low passes through at 9pm.
In general, latest model guidance has remained on track, bringing
the developing surface low through southeastern Kansas and into
central and eastern Missouri by daybreak. As expected, this wave has
dug a little deeper than initially forecast, and is now running
nearly 6 hours slower than this time Tuesday. Precipitation will
begin to intensify over northwestern Missouri this evening, slowly
shifting to the south and east overnight.
Two big concerns through Thursday afternoon, the first being
potential snowfall amounts and the second being impacts from strong
winds.
The potential slowdown in the system has led to adjustments in snow
arrival and accumulations overnight especially over the eastern half
of the CWA. At this point the highest snowfall amount will still be
contained in the far northwest portions of the CWA along an SW-NE
axis where the deepening 850mb low pivots. Further south and east,
wintry precipitation will need to wait for the 850mb low to pass and
winds to turn back to the north and west which will allow the cool
side of the baroclinic zone to slide eastward. As the large
deformation band move from west to east, some concerns about
potential enhancements within the band with an area of -EPV overtop
strong 750:650 layer of frontogenesis. Thus, have bumped up snow
totals slightly along and south of the I-70 corridor...now in the
1-4" range.
Additionally, given the slowdown and deepening upper wave, have
significantly slowed down the exit of snow on Thursday. Its now
possible that snow could linger in the eastern zones through early
Thursday afternoon.
The main concern late tonight and into Thursday will be with the
intense surface pressure gradient which is expected to develop and
the resultant strong winds. Latest guidance continues to indicate
the development of a 60-70 microbar/km surface pressure gradient
after midnight and through daybreak as the surface low tracks into
western Illinois. Combining this gradient with strong 0-1km winds as
high as 60 knots may result in a prolonged period of sustained 25-35
mph winds with occasional gusts to 50 mph...especially over more
prone areas of northwest Missouri and northeast Kansas. Thus, given
the much higher snowfall totals in those areas and light nature of
the snow, have upgraded to a blizzard warning.
Further south, current thoughts are focused on a more limited
duration of snow, lower amounts (non-winter storm warning level)
not completely phased with the strongest corridor of winds. Still,
the impact may be fairly substantial, as brief periods of near
white-out conditions may be possible through the Thursday morning
commute. Thus will continue with a stronger worded advisory...and
allow the upcoming shifts to modify if needed should this system
continue to slow.
The good news is that snow will come to an end Thursday afternoon.
However brisk winds will continue well into the evening with
temperatures barely recovering to the freezing level. Wind chills
through Friday morning will remain in the single digits to teens.
Given the fresh snowpack over the CWA, have lowered temperatures on
Friday.
Dux
Medium Range (Saturday through Wednesday)...
Saturday through Monday:
A broad, flat ridge will dominate most of the CONUS over the
weekend, with another strong trough developing off the Pacific
Northwest coastline. Despite benign weather conditions, a rather
impressive north to south temperature gradient will exist, owing in
part to existing baroclinity and augmented by the expectations that
snow will remain across northern MO. That said, point errors could
be substantial with highs ranging from the mid 30s to the upper 40s
Saturday, from the upper 20s to the mid 40s on Sunday, and from the
upper 20s to lower 40s on Monday. Did remove POPs from Monday/Monday
Night as there has been a strong model consensus toward keeping a
transient northern stream shortwave trough well north of the area
and strong surface ridging/subsidence across the lower Missouri
River Valley.
Tuesday and Wednesday:
After an interesting divergence away from earlier solutions, both
the 12Z ECMWF/GFS have returned back toward the initial scenario of
a potentially significant winter storm impacting the region
Christmas Night into the 26th (Wednesday). Given the waffling
solutions, its tough to put much stock in this yet, however it must
be noted that the existing troughing across the Pacific does appear
to phase favorably with pre-existing baroclinity across the region.
Additionally, on-shore Gulf flow will likely begin much earlier
(Monday) than the current approaching storm. This would allow strong
cyclogenesis to occur further south and more quickly to our
southwest before an upstream jet streak lifts the system out
negative tilt. This would potentially place the southern/eastern
half of the CWA near any significant deformation zone, with
pre-existing low level cold air already in place. At this point,
have introduced snowfall into the forecast, especially focused
Tuesday night into Wednesday morning. As previously stated, this is
far from a deterministic forecast but the trends certainly suggest
that a significant storm could greatly impact post holiday travel
across at least portions of the local region.
Bookbinder
&&
.AVIATION...
For the 00Z TAFs...Winter storm system will keep weather at the
terminals interesting over the next 24 hours. MVFR ceilings and
visibilities will prevail into the evening hours. Precipitation will
not be a large factor before midnight, but after midnight the
wrap around precipitation will begin to move across the terminals,
with rain snow and blowing snow all expected in the several hours
before and after sunrise Thursday. LIFR conditions will be limited
in duration and tied to the wind and blowing snow during the early
morning hours of Thursday. Expect some improvement in ceilings and
visibilities by noon Thursday as any lingering precipitation shifts
east of the terminals, but surface winds are expected to remain very
strong through the end of this TAF cycle.
Cutter
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY from Midnight tonight to Noon CST
Thursday FOR MOZ017-023>025-031>033-039-040-045-046.
WINTER WEATHER ADVISORY from 11 PM this evening to Noon CST
Thursday FOR MOZ021-022-028>030-037-038-043-044-053-054.
WINTER STORM WARNING from 9 PM this evening to Noon CST Thursday
FOR MOZ013>015-020.
WINTER STORM WARNING from 11 PM this evening to Noon CST
Thursday FOR MOZ007-008-016.
BLIZZARD WARNING until Noon CST Thursday FOR MOZ001>006-011-012.
KS...WINTER WEATHER ADVISORY from 11 PM this evening to Noon CST
Thursday FOR KSZ057-060-103>105.
WINTER STORM WARNING from 9 PM this evening to Noon CST Thursday
FOR KSZ025-102.
&&
WFO EAXHazardous weather outlook, Dec 19, 5:59 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 559 PM CST WED DEC 19 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 559 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS SOUTH OF HIGHWAY 36 THIS EVENING. WHILE SEVERE WEATHER IS NOT ANTICIPATED...AN ISOLATED THUNDERSTORM COULD PRODUCE STRONG WIND GUSTS. AS COLDER AIR ARRIVES LATER TONIGHT...RAIN WILL TRANSITION TO SNOW AND SLEET OVER NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS AFTER 9 PM...WITH THIS TRANSITION LINE SLOWLY MOVING SOUTHEAST THROUGH THE OVERNIGHT HOURS...ARRIVING IN KANSAS CITY AND CHILLICOTHE AFTER MIDNIGHT...AND MOBERLY AND BOONVILLE TOWARDS DAYBREAK THURSDAY. THE GREATEST SNOW AMOUNTS OF 5 TO 8 INCHES WILL BE CONFINED TO EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS. LESSER AMOUNTS OF 3 TO 6 INCHES ARE POSSIBLE FROM ST. JOSEPH TO KIRKSVILLE. WITH SNOWFALL AMOUNTS OF 1 TO 3 INCHES POSSIBLE FURTHER SOUTH TOWARDS INTERSTATE 70 AND HIGHWAY 50. SUSTAINED WINDS OF AROUND 25 TO 35 MPH WITH GUSTS TO AROUND 45 TO 50 MPH ARE LIKELY ACROSS THE ENTIRE OUTLOOK AREA. THE SNOW COMBINED WITH THE STRONG WINDS WILL CAUSE NEAR BLIZZARD CONDITIONS ACROSS NORTHERN MISSOURI AFTER MIDNIGHT. SOUTH OF HIGHWAY 36...WHERE LESS SNOW IS EXPECTED...THE STRONG WINDS WILL ALSO LEAD TO A FEW HOURS OF BLOWING AND DRIFTING SNOW AS THE BACK EDGE OF THE STORM SYSTEM PASSES THROUGH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIGHT SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE AREA THROUGH THURSDAY MORNING. SNOW AND STRONG WINDS WILL COME TO AN END BY THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...REPORTS OF PRECIPITATION TYPE AND PRECIPITATION AMOUNTS ARE ENCOURAGED. CUTTER
In the hours before
Special weather statement, Dec 19, 6:57 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CST WED DEC 19 2012
MOZ013-014-021-022-029-030-200130-
CALDWELL MO-CLAY MO-CLINTON MO-DAVIESS MO-DE KALB MO-RAY MO-
657 PM CST WED DEC 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAY...SOUTHEASTERN
DEKALB...DAVIESS...CLINTON...NORTHERN CLAY AND WESTERN CALDWELL
COUNTIES UNTIL 730 PM CST...
AT 654 PM CST...THE PUBLIC REPORTED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF PLATTSBURG TO SMITHVILLE...AND MOVING
NORTHEAST AT 65 MPH.
HAIL AND OR SLEET UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP
TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
KEARNEY...MAYSVILLE...LATHROP...LAWSON...CAMERON...GALLATIN...
HAMILTON...OSBORN...HOLT...POLO...PATTONSBURG...KINGSTON...AMITY...
TURNEY...WEATHERBY...FAIRPORT...ELMIRA...WINSTON...SANTA ROSA AND
ALTAMONT.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 24 AND 82.
I-435 LOOP FROM MILE MARKERS 40 TO 46.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4013 9388 3957 9391 3923 9460 3971 9458
4004 9434 4004 9422 4014 9421
TIME...MOT...LOC 0056Z 222DEG 56KT 3967 9440 3936 9451
CUTTERThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 7:32 PM CST | Special Weather Statement | EAX | Daviess, Grundy, Mercer | 28 min |
| Dec 19, 8:15 PM CST | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Sullivan | 30 min |
| Dec 19, 8:43 PM CST | Special Weather Statement | EAX | Putnam, Sullivan | 32 min |
Nearby
Special Weather Statements in Missouri, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.